Systemic ototoxicity: a review

  • NP Shine 20 Jarrad Street, Cottesloe WA 6011, Perth, Western Australia
  • H Coates Associate Professor, Consultant Otolaryngologist, Department of Paediatric Otolaryngology, Princess Margaret Hospital, Subiaco WA 6008, Perth, Western Australia

Abstract

Background: Systemic ototoxicity is a significant cause of vestibulocochlear morbidity in sub-Saharan Africa. It may result in permanent hearing impairment and/or balance problems.
Objectives: To review the literature pertaining to the ototoxic potential of three frequently prescribed systemic medications in the sub-Saharan setting; quinine, furosemide and aminoglycoside antibiotics. The pathophysiology, clinical manifestations and risk factors and risk minimisation strategies regarding the ototoxicity associated with these drugs are presented in order to highlight this problem and reduce the incidence of adverse outcomes.
Data sources: The biomedical literature was systematically reviewed. This included a search of the National Library of Medicine's PubMed database (http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?db=PubMed). The search was limited to the English language literature and used the following search terms: ototoxicity; aminoglycosides; quinine; furosemide; gentamicin; vestibular toxicity; auditory toxicity; and Africa.
Study selection: Studies and reviews directly addressing clinical ototoxicity, experimental studies and studies regarding ototoxicity in sub-Saharan Africa were reviewed. The authors formed a consensus opinion regarding the most relevant articles considering factors including evidence level.
Data extraction: Systematic data extraction was undertaken from relevant studies.
Conclusions: Quinine, furosemide and aminoglycosides are potentially ototoxic. High doses, prolonged treatment and intravenous administration increase this risk. The clinical condition of the patient may further predispose patients to ototoxic damage. Lack of monitoring facilities and efficacious, cost effective alternatives increase the risks of ototoxicity in the African setting. Clinicians must be aware of these risks and those patients at increased risk, and be vigilant in recognising their clinical manifestations.

East African Medical Journal Vol 82(10) 2005: 537-540
Published
2006-05-10
Section
Articles

Journal Identifiers


eISSN: 0012-835X